MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Model Number RBY2C0435-B
Medical Device Problem Code Premature Separation (4045)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/29/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the splenic artery using a ruby coil, pod detachment handle (handle) and, lantern delivery microcatheter (lantern).During the procedure, while inserting a ruby coil into lantern, the ruby coil unintentionally detached from the pusher assembly and became stuck at the distal tip of the microcatheter.Therefore, the physician used several injections of saline with a 3cc syringe to push the detached ruby coil into the vessel.The procedure was completed at this point.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was fractured at approximately 57.0 cm from the proximal end.The pusher assembly was kinked approximately 58.0 cm from the proximal end.The pull wire was retracted from the pusher assembly distal detachment tip (ddt) and the embolization coil was detached from the pusher assembly.Conclusions: evaluation of the returned lantern revealed a distal shaft ovalization.If the device is forcefully gripped or pinched during the procedure, damage such as an ovalization may occur.This ovalization likely contributed to the resistance experienced during the procedure.During functional testing, a demonstration ruby coil was unable to advance through the lantern due to the ovalization.Evaluation of the returned ruby coil confirmed that the embolization coil was detached from the pusher assembly and revealed that the pusher assembly was kinked and fractured.It the ruby coil is forcefully advanced against resistance, damages such as pusher assembly kink and fracture may occur.The fractured pusher assembly likely resulted in the pull wire being retracted out of the ddt and the embolization coil detaching from its pusher assembly.The resistance was due to the distal ovalization on the returned lantern that was used in the procedure.Penumbra coils and catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2020-00944 h3 other text : placeholder.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key10176826
Report Number3005168196-2020-00803
Device Sequence Number2974128
Product Code HCG
UDI-Device Identifier00814548018614
UDI-Public00814548018614
Combination Product (Y/N)Y
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K173614
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/29/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberRBY2C0435-B
Device Catalogue NumberRBY2C0435
Device Lot NumberF92164
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/04/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 05/29/2020
Supplement Date Received by Manufacturer06/26/2020
Initial Report FDA Received Date06/19/2020
Supplement Report FDA Received Date07/16/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age66 YR
Date Report Sent to FDA01/01/2005